Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Blacksburg, VA

July 12, 2003Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2003, 8:10 PM EDT for Surry County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 8:10 PM EDT (00:10 UTC)
Expired
Jul 12, 2003, 8:45 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS51 KRNK 130010
SVRRNK
NCC171-130045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT.

* AT 808 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM
  5 MILES SOUTHEAST OF DOBSON...MOVING EAST AT 40 MPH.

* SOME LOCATIONS THREATENED THROUGH 845 PM EDT INCLUDE
  DOBSON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

AT 0805 PM EDT...A SPOTTER REPORTED TREES DOWN IN THURMOND. THIS IS 
A DANGEROUS STORM...SEEK SHELTER NOW.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3649 8090 3626 8076 3627 8047 3651 8048

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 3:15 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUL 12 2003

NCEP IN BACKUP MODE BECAUSE OF COMMS AND NETWORK PROBLEMS WITH
LIMITED DATA AVAILABLE. SHORTEN GFS...AND LACKING NOGAPS/UKMET AND
MOS FIELDS TODAY. BECAUSE OF MISSING MODEL GUIDANCE ELECTED TO MAKE
ONLY MINOR ADJUSTMENTS IN THE PACKAGE FOR THE SHORT AND EXTENDED
PERIODS.

VORT MAX ROTATING ACROSS OHIO VALLEY THIS AFTERNOON HAS RESULTED IN
SCATTERED CONVECTION. KFCX 88D SHOWED THAT SHOWERS AND THUNDERSTORMS
HAVE ENTERED THE WESTERN MOUNTAINS. COLD POOL ALOFT AND POOLING OF
LLVL MOISTURE IN THE WEST SUPPORT MENTION OF THUNDERSTORMS TONIGHT.
THE ARKANSAS VORT WILL ALSO PIVOT ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT. DECIDED TO RAISED POPS IN THE NW FOR TONIGHT AND EXTENDED
PCPN FURTHER EAST. 00Z ETA IS SIGNIFICANTLY DEEPER W/THE TROF IN THE
EAST THAN THE 00Z GFS/12Z MM5(REPLACEMENT ETA). 12Z ETA INDICATED
MORE DRYING FOR THE NORTHWEST CORNER OF FA...DECIDED TO PLAY SUNDAY
MORE PESSIMISTIC. KEPT SCT CONVECTION IN FORECAST FOR THE EXTENDED
PERIOD WITH FRONTAL BOUNDARIES. ZONES WILL BE OUT BY 4 PM. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  82  62  82 /  20  30  30  30
LYH   64  84  64  83 /  20  40  40  30
DAN   66  84  64  83 /  20  40  40  30
BLF   58  75  59  78 /  50  20  20  20
LWB   58  75  59  78 /  50  20  20  20
BCB   59  77  60  79 /  30  30  30  20
TNB   57  77  59  78 /  30  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 6:57 PM EDT, 1 hour 13 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING.  SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR SUNDAY THROUGH FRIDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jul 12, 2:22 PM EDT, 5 hours 48 minutes before
NCZ001-002-VAZ007-009>020-022>024-WVZ042>045-122115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT JUL 12 2003

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE BLUE
RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 12, 7:19 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    RED ASH                   VA   WIND DAMAGE
07/12/03   TAZEWELL                       TREES DOWN NEAR HWY 460.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0545 PM    CHILHOWIE                 VA   WIND DAMAGE
07/12/03   SMYTH                          POWERLINES DOWN IN TOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0550 PM    MOUTH OF WILSON           VA   WIND DAMAGE
07/12/03   GRAYSON                        TREES DOWN ALONG HWY 58.
                                          REPORTED BY GRAYSON
                                          SHERIFFS OFFICE.

0600 PM    3W GALAX                  VA   WIND DAMAGE
07/12/03   GRAYSON                        TREES DOWN ON RTE 94.
                                          REPORTED BY GRAYSON
                                          SHERIFFS OFFICE.

0610 PM    5NW INDEPENDENCE          VA   WIND DAMAGE
07/12/03   GRAYSON                        TWO 12 INCHE DIAMETER
                                          TREES UPROOTED. REPORTED
                                          BY SPOTTER.
Local storm report, Jul 12, 8:06 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    TRAPHILL                  NC   WIND DAMAGE
07/12/03   WILKES                         TREE DOWN ON ROAD.
                                          REPORTED BY THE FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:12 PM EDTSevere Thunderstorm WarningRNKCaswell48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.